Michigan, 2020

Hail and Damaging Winds in Michigan, July 18 to 19, 2020

July 18 to 19, 2020 · NWS MQT · 31 events in 6 counties and zones

A cold front moving through a moist, unstable and strongly sheared environment produced severe thunderstorms over portions of west and central Upper Michigan from late evening on the 18th into the early morning of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$176,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving through a moist, unstable and strongly sheared environment produced severe thunderstorms over portions of west and central Upper Michigan from late evening on the 18th into the early morning of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 18, 4:28 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 18, 4:28 PM CST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
628 PM EDT Sat Jul 18 2020

.SHORT TERM...(This evening through Sunday)
Issued at 347 PM EDT SAT JUL 18 2020

Leftover MCV from ND/MN moved into the area overnight and by the
start of this period, a line of strong thunderstorms was rolling
east through the central UP. These storms produced a good bit of
lightning and dumped about 1-2 inches of rain very quickly, which is
no surprise given the amount of moisture available in the
atmosphere. Following the line's exit east, low level strata
filtered in, followed by clearing skies in the west and central.

Much of the west has seen temperatures rebound into the 80s while
parts of the central and east stayed in the 70s given the longevity
of the cloud cover. At the same time moisture has increased some,
mainly in the south. By 18z Menominee had a dewpoint 77! Expect
moisture to continue increasing this afternoon ahead the next round
of thunderstorms. 12z guidance and subsequent CAM runs dialed back a
potential afternoon convective event highlighted in previous model
runs, likely due to CAMS being a little aggressive with low level
moisture surging north and the subsequent instability. Given that
much of this looks to remain south of our forecast area, largely
removed PoPs ahead of the next round.

For the remainder of the afternoon, with the warm and moist airmass,
it won't take much to support the next wave of thunderstorms and SPC
maintained the slight risk for severe weather over the UP. An MCS is
anticipated to develop upstream along an approaching cold front and
with some clearing skies and increasing moisture this afternoon, we
should be able to realize much of the MUCAPE suggested by models out
ahead of the boundary. ~3000 j/kg of elevated CAPE looks to be
available and model soundings are highlighting fat profiles with
steep lapse rates. Overall, as the system develops this afternoon
west of the forecast area, its possible there could be some hail
early on in the west before the MCS develops into more of a QLCS-
bowing structure. In terms of severe weather, this means the event
will primarily present a wind threat across the forecast area as
it moves west to east. Another aspect of this is that heavy rain
will once again be possible. Given PWATS climbing during the day
to 1.75- 2", these storms will be able to produce heavy rain and
its likely ponding on the roads or in low lying areas will be
possible. WPC once again has the region in a slight risk for
excessive rainfall. In terms of timing, models are in good
agreement that the system will roll into the western UP around
2-4z, the central 3-5z and the east by 5-7z. Given how the models
have flopped on the already- discussed afternoon convection, I
wouldn't be surprised if timing was skewed by an hour or two.
Once again it'll be important for anyone with outdoor plans to
reevaluate their plans and identify a sturdy structure just in
case a strong to severe storm rolls through.

By morning, the complex should have exited the forecast area,
followed by height rises which will help clear the skies out by
afternoon. Daytime high are expected in the upper 70s to low 80s.
With flow from the NW, some downslope areas in the south and along
the Bay could see highs climb a little higher into the mid-80s. The
big story tomorrow will be the wind. Strong low level winds moving
over the region will mix down to the surface. By afternoon when the
better mixing is anticipated, 30-35 mph gusts will be possible over
much of the west. Some places in the Keweenaw could see some gusts
approaching 40 mph. Given that this is a little abnormal for the
time of year, folks should keep outside items secured through
tomorrow afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 423 PM EDT SAT JUL 18 2020

Vigorous shortwave trof now over the Canadian Prairies into the
western Dakotas/eastern MT will reach Quebec by Mon, but Upper MI
will remain under a weakness in the mid-level height field/low
amplitude troffing that will linger back across the northern Great
Lakes into the midweek period. This low amplitude trof will feature
a shortwave that will move across the area late Tue/Wed. Thereafter,
medium range models have shown consistency in building heights
across the central and eastern U.S. with ridge axis probably
building n thru the Mississippi Valley/western Great Lakes. For
Upper MI, this pattern evolution will favor temps easing back to
around normal to even a little blo normal during the early and mid
portion of the coming week under the low amplitude trof. Heat will
then begin to build back into Upper MI late week into the weekend as
mid-level ridge builds. As for pcpn, best potential of organized,
wider coverage pcpn will occur with the shortwave passing late
Tue/Wed. Then, attention will turn to the potential of convective
complexes riding the edge of the heat dome building across the
Plains toward the Great Lakes during the last half of the week.

Beginning Sun night, although main shortwave will be heading out of
northern Ontario into Quebec, a trailing weak shortwave and its
associated cold front will sweep across the area. Some of the shra
along the front may survive the trip across Lake Superior into at
least nw Upper MI, but with loss of instability by the time the
front arrives, potential is quite low. Only schc pops were utilized
w and nw.

Weakly confluent flow aloft and sfc ridging should ensure a dry day
on Mon. However, steep low-level lapse rates and the passage of
850mb thermal trof will likely support a fair amount of diurnal cu,
especially over the central U.P. along converging lake breeze
boundaries. Expect highs in the 70s with mid/upper 60s lakeside
along Lake Superior. Dwpts will be comfortably lower into mostly the
low to mid 50s with maybe some upper 40s interior w. Overall, should
be a pleasant U.P. summer day.

Clouds will begin to increase later Mon night ahead of shortwave
shifting out across the Northern Plains. This wave will move across
the area later Tue into Wed. Greatest coverage of shra/tsra will
occur Tue into Tue evening, followed by some lingering isold to sct
shra into Wed. GFS is slower/deeper with wave and would result in
more persistent shra on Wed, especially n and e. Not really any
support from the UKMET/ECMWF for that idea. CMC is on the deeper
side, but remains more progressive.

Although ridge will be building into the area late week, there is
decent agreement for a shortwave to round it and affect the area.
Right now, looks like Fri will have the best chc of shra/tsra with
this wave.
&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 627 PM EDT SAT JUL 18 2020

VFR conditions are expected through the evening before an MCV out
ahead of an approaching cold front moves into the region. Current
guidance suggests line of strong to severe thunderstorms will move
into KIWD around 02z, with additional terminals joining through the
evening as the line moves toward the east. Thunderstorms will be
capable of producing strong winds and heavy rain capable of quickly
reducing visibilities to IFR. Will briefly be some LLWS overnight at
KCMX.

Model consensus brings strong low level westerly winds to all sites
Sunday. Sustained winds of 20kts will be possible by early
afternoon. Wind gusts of 25 kts will be possible at all terminals as
well. Higher confidence is at KCMX, which could see wind gusts
approaching 30-35kts by the end of this TAF period.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 347 PM EDT SAT JUL 18 2020

Lingering fog will continue this afternoon and evening across the
region and some pockets could be dense. Fog should generally migrate
across the lake toward the north given the primary wind direction
will be from the south.

Another round of strong to severe thunderstorms is expected to roll
through the region this evening. During these storms, wind will
likely be the biggest hazard. Additionally, heavy rain will result
in quick reductions of visibility. This line of thunderstorms is
expected to reach the far western by 1-3z and continue pushing east
through the night. Current thinking is for storms to clear the
Keweenaw Peninsula by 7z and move through the eastern portions of
the lake in the early-mid morning.

Tomorrow, strong low level winds are anticipated tomorrow afternoon.
Westerly wind gusts could reach 20-30 kts and higher platforms could
experience higher winds for a period of time in the afternoon.

Beyond tomorrow, the next round of thunderstorm potential will be
Tuesday into Wednesday. At the moment confidence is not high on how
much of a wind threat this will be.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 10 PM EDT this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JP
LONG TERM...Rolfson
AVIATION...07
MARINE...JP
Hazardous weather outlook, Jul 18, 3:07 PM CST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
507 PM EDT Sat Jul 18 2020

MIZ001>007-009>014-084-085-191200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
507 PM EDT Sat Jul 18 2020 /407 PM CDT Sat Jul 18 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are expected to develop from west to east tonight.
Some of the storms could become severe, producing damaging winds
and large hail. Frequent lightning and torrential rainfall will
accompany some of the storms, leading to the potential of
localized flooding from the heavy rainfall. If camping, pay close
attention to the latest forecast updates.

A high swim risk continues into the evening for the Lake Michigan
beaches of Schoolcraft County. See the latest Beach Hazards
Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A high swim risk will continue for the Lake Michigan beaches of
Schoolcraft County Sunday morning.

A high swim risk is expected for the Lake Superior beaches of
Alger County on Sunday afternoon.

West wind gusts could exceed 40 mph over northwest portions of
Upper Michigan Sunday afternoon.

Thunderstorms are possible Tuesday afternoon and night and also
on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail, wind damage
or flooding from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.

LSZ162-240>251-263>267-191200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
507 PM EDT Sat Jul 18 2020 /407 PM CDT Sat Jul 18 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are expected to develop from west to east tonight.
Some of the storms could become severe, producing strong winds
and large hail. Frequent lightning and torrential rainfall will
accompany some of the storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Tuesday afternoon and night and also on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter using
#906wx.

LMZ221-248-250-191200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
507 PM EDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are expected to develop tonight. Some of the storms
could become severe, producing strong winds and large hail.
Frequent lightning and torrential rainfall will accompany some of
the storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Tuesday afternoon and night and also on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter using
#906wx.

Rolfson

The radar

The Duluth radar (KDLH), 178 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gogebic

When
July 18, 9:50 PM CST to 9:55 PM CST
Where
Gogebic County, 0.84 mi NW of Wakefield
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
46.480, -89.930

A power pole was reported down on Putnam Street in Wakefield. The time of the report was estimated from radar.

Thunderstorm Wind, Gogebic

When
July 18, 9:55 PM CST to 10:00 PM CST
Where
Gogebic County, 0.31 mi W of North Ironwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
46.521, -90.156

Law enforcement reported a tree down near the intersection of Airport Road and Lake Road in Ironwood.

Thunderstorm Wind, Gogebic

When
July 18, 9:55 PM CST to 10:00 PM CST
Where
Gogebic County, 0.79 mi ESE of Verona
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.465, -89.965

Numerous trees were reported down along old Highway US-2 near Gogebic Medical Care Facility. The time of the report was estimated from radar.

Thunderstorm Wind, Gogebic

When
July 18, 10:10 PM CST to 10:15 PM CST
Where
Gogebic County, 1.85 mi NW of White City
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
46.442, -89.552

Law enforcement reported a tree fell on a vehicle near Gogebic Lodge and the nearby bait and tackle shop. The male occupant in the car was injured. The time of the report was estimated from radar.

Thunderstorm Wind, Ontonagon

When
July 18, 11:10 PM EST to 11:20 PM EST
Where
Ontonagon County, 2.16 mi E of Nonesuch to 0.98 mi WSW of Ontonagon
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
46.750, -89.575

Widespread power outages were reported across Ontonagon County by UPPCO, especially from White Pine northeast to Ontonagon.

Thunderstorm Wind, Houghton

When
July 18, 11:35 PM EST to 11:40 PM EST
Where
Houghton County, 0.47 mi W of Hisula
Measured
83 kt (96 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
46.770, -88.790

There was a public report of a barn collapsed onto vehicles along with trees and power lines down in Nisula. The time of the report was estimated from radar.

Thunderstorm Wind, Houghton

When
July 18, 11:35 PM EST to 11:40 PM EST
Where
Houghton County, 1.23 mi WNW of Alston
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
46.780, -88.752

There were social media photos of power poles snapped near the intersection of Cadeau Road and Alston Road in Alston. Time of the delayed report was estimated from radar.

Thunderstorm Wind, Houghton

When
July 18, 11:37 PM EST to 11:43 PM EST
Where
Houghton County, 0.47 mi W of Alston
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
46.770, -88.740

Social media photos revealed extensive tree damage on a property in Alston, including a few large healthy trees completely uprooted. The time of the delayed report was estimated from radar.

Thunderstorm Wind, Houghton

When
July 18, 11:40 PM EST to 11:50 PM EST
Where
Houghton County, 0.86 mi NW of Dodgeville to 0.41 mi SW of Kearsarge
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
47.109, -88.592

Widespread power outages were reported across Houghton County by UPPCO, especially from Houghton to Calumet.

Thunderstorm Wind, Baraga

When
July 18, 11:40 PM EST to 11:50 PM EST
Where
Baraga County, L Anse
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
46.750, -88.450

Numerous power outages were reported across northwest Baraga County by UPPCO.

Hail, Houghton

When
July 18, 11:40 PM EST to 11:45 PM EST
Where
Houghton County, 0.47 mi E of Houghton
Measured
1 in hail
Reported by
Public
Coordinates
47.120, -88.570

There was a public report of one-inch diameter hail in Houghton.

Thunderstorm Wind, Ontonagon

When
July 18, 11:40 PM EST to 11:45 PM EST
Where
Ontonagon County, Paulding
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
46.400, -89.180

There were social media reports of a few spruce trees knocked down in Paulding. The time of the delayed report was estimated from radar.

Thunderstorm Wind, Baraga

When
July 18, 11:41 PM EST to 11:47 PM EST
Where
Baraga County, 0.84 mi SW of Pelkie
Measured
65 kt (75 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
46.810, -88.640

Law enforcement and social media photos indicated numerous trees, large branches and power lines down blocking roads in the Pelkie area.

Thunderstorm Wind, Baraga

When
July 18, 11:41 PM EST to 11:46 PM EST
Where
Baraga County, 2.98 mi NW of Zeba
Measured
75 kt (86 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
46.811, -88.414

There were social media photos of power poles snapped near the intersection of Johnson Road and Bayshore Road near Zeba. Time of the delayed report was estimated from radar.

Thunderstorm Wind, Houghton

When
July 18, 11:41 PM EST to 11:47 PM EST
Where
Houghton County, 1.46 mi NNW of Alston
Measured
70 kt (81 mph) estimated gust
Property damage
$12,000
Reported by
Social Media
Coordinates
46.790, -88.740

There was a social media video taken just northeast of Nisula of at least twenty healthy trees snapped off about a quarter of the way from the ground with numerous other trees uprooted. The time of the delayed report was estimated from radar.

Thunderstorm Wind, Baraga

When
July 18, 11:42 PM EST to 11:47 PM EST
Where
Baraga County, 0.58 mi WNW of Pequaming
Measured
83 kt (96 mph) estimated gust
Property damage
$53,000
Reported by
Law Enforcement
Coordinates
46.852, -88.392

Law enforcement reported a roof blown off a house in Pequaming. Numerous softwood trees were also snapped about a third of the way off the ground along 2nd Sand Road. Time of the report was estimated from radar.

Thunderstorm Wind, Baraga

When
July 18, 11:43 PM EST to 11:48 PM EST
Where
Baraga County, 0.95 mi E of Pelkie
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
46.820, -88.610

Online photos received showed numerous spruce trees snapped just east of Pelkie. Time of the delayed report was estimated from radar.

Thunderstorm Wind, Baraga

When
July 18, 11:47 PM EST to 11:52 PM EST
Where
Baraga County, 2.68 mi ENE of Pequaming
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
46.870, -88.331

Social media photos revealed a tree snapped off a quarter of the way off the ground, falling onto power lines on Lehto Road. The delayed report was estimated from radar.

Thunderstorm Wind, Baraga

When
July 19, 12:00 AM EST to 12:10 AM EST
Where
Baraga County, 0.47 mi E of Nestoria
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
46.570, -88.260

There was a public report of a heavy chair and wood missing from a yard west of Three Lakes. Thunderstorm winds also bent an analog antenna and knocked the power out for two hours. Time of the damage was estimated from radar.

Thunderstorm Wind, Ontonagon

When
July 19, 12:17 AM EST to 12:27 AM EST
Where
Ontonagon County, 0.76 mi ENE of Ewen to 0.35 mi NW of Bruce Crossing
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
46.533, -89.265

There was a report of several trees snapped or uprooted between Ewen and Bruce Crossing. The time of the delayed report was estimated from radar.

Thunderstorm Wind, Marquette

When
July 19, 12:20 AM EST to 12:25 AM EST
Where
Marquette County, 0.84 mi SW of Big Bay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
46.810, -87.730

There was a public report from a campground in Big Bay of lots of broken tents and awnings, downed branches and small trees. Most branches were 4 inches in diameter. The largest one was 12 feet long and 12 inches in diameter. Time of the damage was estimated from radar.

Thunderstorm Wind, Marquette

When
July 19, 12:20 AM EST to 12:25 AM EST
Where
Marquette County, 2.01 mi ESE of Big Bay
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
46.810, -87.680

There was a report of a pontoon boat pushed over and a dock flung up onshore on Lake Independence. The time of the delayed report was estimated from radar.

Thunderstorm Wind, Marquette

When
July 19, 12:25 AM EST to 12:30 AM EST
Where
Marquette County, 1.42 mi E of Homeier
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
46.770, -87.640

Social media photos revealed several trees blown down near the intersection of County Roads KD and KCB just southeast of Big Bay. The time of the delayed report was estimated from radar.

Thunderstorm Wind, Marquette

When
July 19, 12:35 AM EST to 12:40 AM EST
Where
Marquette County, 4.8 mi NW of (Mqt)marquette Co Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
46.580, -87.640

There was a social media photo of a pine tree knocked down across a driveway near the Dead River Basin. The location of the report is approximate and the time is estimated from radar.

Thunderstorm Wind, Marquette

When
July 19, 12:35 AM EST to 12:40 AM EST
Where
Marquette County, 0.84 mi NW of Negaunee
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
46.510, -87.610

There were social media photos of a few tree limbs down in a backyard in Negaunee. The time of the delayed report was estimated from radar.

Thunderstorm Wind, Marquette

When
July 19, 12:40 AM EST to 12:45 AM EST
Where
Marquette County, 1.33 mi E of Eagle Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
46.523, -87.492

There were a couple of trees knocked down along County Road 492 between Marquette and Negaunee. The time of the delayed report was estimated from radar.

Thunderstorm Wind, Marquette

When
July 19, 12:45 AM EST to 12:50 AM EST
Where
Marquette County, 2.35 mi SW of Marquette
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
46.530, -87.420

Several healthy poplar trees were knocked down at Greywalls Golf Course. The time of the delayed report is estimated from radar.

Thunderstorm Wind, Marquette

When
July 19, 12:49 AM EST to 12:54 AM EST
Where
Marquette County, 0.48 mi W of Marquette
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
46.550, -87.390

There was a photo received of a tree laying down on a building in Marquette. The time of the delayed report was estimated from radar.

Thunderstorm Wind, Delta

When
July 19, 2:30 AM EST to 2:35 AM EST
Where
Delta County, 0.62 mi NNW of Rapid River
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
45.929, -86.973

The Delta County Road Commission reported a few minor trees down partially blocking a lane near the intersection of Highway US-2 and Highway US-41 in Rapid River. The time of the delayed report was estimated from radar.

Thunderstorm Wind, Delta

When
July 19, 2:42 AM EST to 2:47 AM EST
Where
Delta County, 0.77 mi SSW of Bark River
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
45.709, -87.305

The Delta County Road Commission reported a few minor trees down blocking a lane along Highways US-41/US-2 near Bark River. The time of the delayed report was estimated from radar.

Thunderstorm Wind, Delta

When
July 19, 2:50 AM EST to 2:55 AM EST
Where
Delta County, 3.21 mi ENE of Stonington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
45.750, -86.920

The Delta County Road Commission reported a few minor trees down blocking a lane on County Road 511 in Stonington. The time of the delayed report was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902254, 902253, 902255, 902256, 902262, 902260, 902282, 902280, 902261, 902263, 902264, 902286, 902259, 902283, 902768, 902258, 902284, 902285, 902265, 902729, 902266, 902737, 902756, 902274, 902290, 902294, 902293, 902291, 902747, 902752, 902750.